Hail, Polk
- When
- June 17, 12:25 PM CST
- Where
- Polk County, 0.49 mi E of Horse Creek
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.270, -92.570
An isolated thunderstorm developed near St. Croix Falls, Wisconsin, and moved slowly southeast across southern Polk and St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
An isolated thunderstorm developed near St. Croix Falls, Wisconsin, and moved slowly southeast across southern Polk and St. Croix Counties of west central Wisconsin. All of the hail stones were sub-severe, but a severe wind gust near Deer Park produced damage to a pole barn and a large tree was uprooted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 5:27 AM CST, 6 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 627 AM CDT MON JUN 17 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 405 AM CDT MON JUN 17 2013 THE TAIL OF THE HUDSON BAY UPPER LOW WILL SINK ACROSS THE UPPER MIDWEST TODAY...WHILE AN ASSOCIATED WEAK SURFACE COLD FRONT BACKS INTO WESTERN WI AND EASTERN MN. SHOULD BEGIN TO SEE CUMULUS DEVELOPMENT BY MID MORNING AS CYCLONIC FLOW AND COOLER TEMPS ALOFT WORK IN UNISON WITH DIURNAL HEATING. BY 17Z...MID LEVEL SATURATION IS EXPECTED TO BE SUFFICIENT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. ADDITIONAL SUPPORT IS ILLUSTRATED BY PROGGED 700-600MB OMEGA AND A TONGUE OF MUCAPES FROM 1000-2000 ALIGNED ALONG/NORTH OF THE INTERSTATE 94 CORRIDOR. SHOULD SEE COVERAGE OF STORMS DECREASE AFTER SUNSET WITH THE LOSS OF DIURNAL HEATING...ALTHOUGH THE ARRIVAL OF THE SHORTWAVE BETWEEN 03Z AND 12Z TUESDAY WILL RENEW THUNDERSTORM CHANCES THROUGH THE OVERNIGHT HOURS. TEMPERATURES TODAY WILL BE GIVEN A DECENT HEAD START...CONSIDERING THE MILD LOWS IN THE LOWER 50S AND 60S. A 20-25 DEGREE DIURNAL SHOULD BE FAIRLY EASY TO ACCOMPLISH...EVEN GIVING THE INCREASING CU DECK. ANTICIPATE MID 70S TO LOWER 80S TO BE COMMON...WITH MID 80S ALONG THE IA BORDER. LOWS TONIGHT WILL BE SLIGHTLY COOLER...WITH MID 40S TO MID 50S ANTICIPATED. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 405 AM CDT MON JUN 17 2013 ADDED SLIGHT CHANCE POPS ON TUESDAY MORNING DUE TO PRESENCE OF 50H SHORT WAVE ANTICIPATED TO AFFECT EASTERN HALF OF FA. NEW WARM FRONTAL BOUNDARY STILL PROGGED TO ENTER SOUTHWESTERN CWA ON WEDNESDAY BECOMING CATALYST FOR ADDITIONAL CONVECTIVE ACTIVITY. VERY WEAK SIGNATURE NOTED ON GFS40 305K ISENTROPIC ANALY...SO CHANCE POPS SEEMED REASONABLE AT THIS JUNCTURE. VERY SLOW PROGRESSION OF NEW INTERMOUNTAIN STORM SYSTEM EAST INTO THE DAKOTAS BY THURSDAY MORNING WILL CONTINUE A SLIGHTLY INCREASING THREAT OF CONVECTION OVER MUCH OF THE REGION WEDNESDAY NIGHT INTO SATURDAY. ALTHOUGH BOTH GFS40 AND EUROPEAN MAINTAIN 50H CUT OFF LOW OVER PACIFIC NORTHWEST/NORTHERN INTERMOUNTAIN WEST INTO AT LEAST SATURDAY ...DIFFERENCES REMAIN WITH PLACEMENT OF SFC CYCLONE BETWEEN THE TWO. GFS40 HAS A SLIGHTLY SLOWER AND SOMEWHAT FATHER SOUTH SOLUTION BY FRIDAY...AS COMPARED TO THE EUROPEAN. AT THIS JUNCTURE IT APPEARS MOST FAVORABLE AREA FOR HEAVY PRECIPITATION AND STRONGEST THUNDERSTORMS WOULD BE OVER CENTRAL AND NORTHERN MN LATE FRIDAY INTO SATURDAY. WOULD NOT BE SURPRISED TO ENCOUNTER SEVERAL OF THE SEVERE CATEGORY OVER PORTIONS OF WEST CENTRAL MN...WHERE BEST THETA E ADVECTION AND NOSE OF 85KT JET CORE ARE LINING UP ATTM. DUE TO PLACEMENT OF MOST THUNDERSTORMS OVER REGION NOTED ABOVE... DECIDED TO BUMP UP HIGHS ON SATURDAY A FEW DEGREES ACROSS ENTIRE FA. IF THIS SCENARIO DOES PAN OUT WE COULD EASILY ENCOUNTER LARGE SWATH OF TEMPS IN THE LOWER 90S SATURDAY AFTN...AS 1000-500MB THICKNESS VALUES INCREASE INTO THE 579-582DAM RANGE. OF COURSE PRESENCE OF ANY LONG LIVED CONVECTION PRECLUDED RAISING TEMPS INTO THIS RANGE FOR NOW. LOOKS LIKE BEST CHANCE FOR LIKELY SHOWERS AND THUNDERSTORMS WILL OCCUR SATURDAY NIGHT INTO SUNDAY MORNING...AS FRONTAL BOUNDARY PIVOTS SE FROM NE MN INTO NE NEBRASKA. POSSIBILITY FOR FRONTAL BOUNDARY TO STALL OVER SOUTHERN MN/WEST CENTRAL WI SUNDAY AFTN INTO EARLY NEXT TUESDAY...ENHANCING THREAT FOR MODERATE TO HEAVY RAINFALL THIS TIME PERIOD. COOL FRONT WILL FINALLY SLIDE SOUTH INTO IOWA BY LATE TUESDAY AFTN. COOLER AIR FUNNELING IN BEHIND LARGE 50H VORTEX OVER SOUTHERN QUEBEC WILL RETURN HIGH TEMPS BACK TO MID 70S TO NEAR 80 RANGE NEXT TUESDAY THROUGH WEDNESDAY. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 630 AM CDT MON JUN 17 2013 CANADIAN UPPER TROUGH WILL SINK ACROSS THE AREA TODAY...AND FOSTER CUMULUS CLOUD /CIRCA 3500-4000 FT/ AND POPCORN SHOWERS AND THUNDERSTORMS FROM LATE MORNING THROUGH THE AFTERNOON. THE GREATEST CONCENTRATION OF ACTIVITY IS EXPECTED ALONG AND NORTH OF INTERSTATE 94...WHERE VCSH/TEMPO GROUPS FOR SHOWERS HAVE BEEN INCLUDED. SCATTERED THUNDER IS ALSO EXPECTED...BUT WILL NOT INCLUDE THAT IN THE TAF UNTIL TIMING IS ABLE TO BE REFINED. ANY ATTENDANT RESTRICTIONS TO CIGS/VSBYS ARE EXPECTED TO BE BRIEF WITH RELATIVELY MINOR IMPACT /MVFR/. LINGERING WIDELY SCATTERED SHOWERS WILL BE POSSIBLE INTO TUESDAY AS THE UPPER TROUGH ROTATES OVER THE AREA. WEST-NORTHWEST WINDS WILL SHIFT TO NORTHEASTERLY BY THIS EVENING...WITH SPEEDS OF 5 TO 10 KTS THROUGH THE PERIOD /OUTSIDE OF ANY TEMPORARY CONVECTIVE-GENERATED GUSTS/. KMSP... PREDOMINANT VFR CONDITIONS ARE EXPECTED...WITH FLEETING MVFR CIGS/VSBYS ATTENDANT WITH ANY SHRA/TS THAT AFFECT THE SITE THIS AFTERNOON AND EVE. WEST WINDS SHIFT TO NORTHWEST BY 18Z AND INCREASE TO AROUND 10 KTS...THEN VEER TO NORTHEAST AND DECREASE BACK DOWN TO AROUND 5 KTS AROUND SUNSET. /OUTLOOK FOR KMSP/ TUE...VFR. SLIGHT CHC SHRA/TS EARLY. ESE WINDS 5 KTS. WED...VFR. CHC OF MVFR AFTN/EVE SHRA/TS. S WINDS 5-10 KTS. THU...VFR. CHC OF MVFR SHRA/TS. SSE WINDS 10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...LS LONG TERM...AJZ AVIATION...LS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 122 PM CDT MON JUN 17 2013 MNZ041>045-047>061-064>068-073>075-082>084-091>093-181200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-YELLOW MEDICINE-RENVILLE- MCLEOD-SIBLEY-CARVER-REDWOOD-BROWN-NICOLLET-WATONWAN-BLUE EARTH- WASECA-MARTIN-FARIBAULT-FREEBORN- 122 PM CDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THIS AFTERNOON. SMALL HAIL AND GUSTY WINDS WILL OCCUR WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A NEW SLOW MOVING STORM SYSTEM BECOMING BETTER ORGANIZED OVER THE INTER-MOUNTAIN WEST...WILL BEGIN TO GENERATE THUNDERSTORMS OVER WEST CENTRAL MN WEDNESDAY AFTERNOON. THUNDERSTORM CHANCES WILL ENCROACH EASTWARD INTO THE REMAINDER OF SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN BY THURSDAY MORNING. THUNDERSTORMS CHANCES WILL CONTINUE OVER MUCH OF THE REGION THURSDAY INTO SUNDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ062-063-069-070-076>078-085-WIZ014>016-023>028-181200- RAMSEY-WASHINGTON-SCOTT-DAKOTA-LE SUEUR-RICE-GOODHUE-STEELE-POLK- BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 122 PM CDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG...TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS AFTERNOON INTO EARLY EVENING. HAIL TO ONE IN DIAMETER AND WIND GUSTS TO 50 MPH ARE POSSIBLE IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A NEW SLOW MOVING STORM SYSTEM BECOMING BETTER ORGANIZED OVER THE INTER-MOUNTAIN WEST...WILL BEGIN TO GENERATE THUNDERSTORMS OVER WEST CENTRAL MN WEDNESDAY AFTERNOON. THUNDERSTORM CHANCES WILL ENCROACH EASTWARD INTO THE REMAINDER OF SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN BY THURSDAY MORNING. THE CHANCE OF THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE REGION THURSDAY INTO SUNDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1218 PM CDT MON JUN 17 2013 MNZ053-WIZ014-171745- CHISAGO-POLK- 1218 PM CDT MON JUN 17 2013 AT 1215 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES EAST OF CAMBRIDGE...OR 17 MILES SOUTH OF PINE CITY. THIS STORM WAS MOVING SOUTHEAST AT 15 MPH. HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... HARRIS. BRANCH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 4549 9274 4544 9297 4560 9301 4563 9286 TIME...MOT...LOC 1718Z 328DEG 13KT 4557 9293 BORGHOFF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1252 PM CDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM HAIL HARRIS 45.60N 92.99W
06/17/2013 E0.25 INCH CHISAGO MN LAW ENFORCEMENT
&&
LRSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
106 PM CDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL 7 E NORTH BRANCH 45.51N 92.83W
06/17/2013 M0.75 INCH CHISAGO MN PUBLIC
FELL FOR APPROXIMATELY 10 MINUTES
&&
MPGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
107 PM CDT MON JUN 17 2013
WIZ014-171900-
POLK-
107 PM CDT MON JUN 17 2013
AT 106 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 13 MILES SOUTHWEST OF BALSAM LAKE...OR 16 MILES EAST OF
FOREST LAKE. THIS STORM WAS MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
DRESSER.
EAST FARMINGTON.
WANDEROOS.
DERONDA.
AMERY.
CLEAR LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4526 9216 4521 9216 4521 9266 4530 9274
4534 9269 4536 9270 4537 9267 4544 9264
4547 9268 4549 9268
TIME...MOT...LOC 1808Z 309DEG 17KT 4534 9265
BORGHOFFThe Minneapolis radar (KMPX), 91 km away, was scanning. The volume nearest the first event began at 18:24 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
A large tree was uprooted along with a pole shed blown down near Deer Park, Wisconsin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447200, 447201, 447202, 447203, 447205, 447204.